Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 9:15 AM CDT for Shelby County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 9:15 AM CDT (14:15 UTC)
- Expired
- May 10, 2003, 10:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Shelby County, IL
The radar
The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS53 KILX 101415 SVRILX ILC173-101515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 915 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 1015 AM CDT * AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF WESTERVELT TO COWDEN...OR FROM 13 MILES EAST OF TAYLORVILLE TO 13 MILES SOUTHWEST OF SHELBYVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... COWDEN WESTERVELT SHELBYVILLE FINDLAY STEWARDSON WINDSOR LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM ALONG WITH DAMAGING WIND GUSTS OF 60 MPH. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3964 8901 3923 8905 3923 8849 3942 8850 $$ KH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, May 10, 3:00 AM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 AM CDT SAT MAY 10 2003 HIGHLIGHT OF FORECAST PACKAKE IS ANOTHER DAY OF SEVERE WEATHER INTO TONIGHT ALONG WITH HEAVY RAINS. ONGOING THUNDESTORMS OVER EASTCENTRAL IL EARLY THIS MORNING THAT WERE SEVERE EARLIER WITH SEVERAL LARGE HAIL REPORTS UP TO SOFTBALL SIZE. YET ANOTHER ROUND EXPECTED LATER TODAY AND TONIGHT ESPECIALLY THIS EVENING. SPC DAY1 OUTLOOK CONTINUES TO HAVE IL IN A MODERATE RISK FOR CHANCE OF SUPERCELLS WITH LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE TORNADOES. THIS WILL BE THE 5TH DAY OF SEVERE WEATHER IN THE PAST WEEK SYNOPTICALLY MODELS SIMILAR WITH NEGATIVELY TILTED UPPER LEVEL TROF PIVOTING FROM THE CENTRAL ROCKIES NE INTO THE GREAT LAKES TONIGHT WHILE STRONG SURFACE LOW OVER THE OK PANHANDLE DEEPENS AS IT MOVES NE INTO EAST KS BY 18Z AND INTO FAR NW IL BY 06Z TONIGHT BRINGING A COLD FRONT EAST THRU THE STATE TONIGHT. ONGOING CONVECTION NORTH OF I-70 TO GRADUALLY WEAKEN THIS MORNING AS LOW LEVEL JET WEAKENS AND FOCUSED MORE TO THE SW CLOSER TO DEVELOPING LOW IN KS. SOME SUNSHINE SHOULD APPEAR THIS AFTERNOON ALLOWING ATMOSPHERE TO BECOME VERY UNSTABLE AGAIN WITH TROPICAL AIR MASS WITH TEMPS IN LOWER 80S AND DEWPOINTS IN UPPER 60S AND LOWER 70S. LIFTED INDICES OF MINUS 4 TO 8C AND CAPES OF 1500 TO 3000 J/KG THIS AFTERNOON. 100 TO 120 KNOT 300 MB JET WILL ALSO PROVIDE UPPER LEVEL DIVERGENCE AND LIFT ACROSS CENTRAL IL BY TONIGHT. WILL HAVE GOOD CHANCE OF CONVECTION TODAY ...THEN LIKELY AGAIN TONIGHT WITH COLD FRONT MOVING IN. FFG VALUES ARE 1 TO 2 INCHES PER HOUR AND 1.5 TO 2.5 INCHES IN 3 HOURS. THINK A FEW SPOTS COULD REACH THESE VALUES...BUT DO NOT WIDESPREAD ENOUGH IN CENTRAL IL FOR A FLOOD WATCH. BEST ORGANIZED CONVECTION TODAY IS EAST OVER INDIANA AND SW ACROSS MO/KS. CONVECTION IS ALSO MOVING ALONG TO THE NORTHEAST. SEVERE RISK LOOKS BEST THIS EVENING FOR ILX CWA...THEN SHIFTS EAST OVERNIGHT AS FRONT MOVES THRU. GFS STILL APPEARS TOO QUICK WITH FRONT GIVEN AMPLIFIED UPPER LEVEL PATTERN. COOLER AND BREEZY ON MOTHERS DAY WITH A FAIR AMOUNT OF CLOUDINESS. PROB30 CHANCE OF SHOWERS NORTH OF I-70 WITH STRONG SURFACE AND UPPER LEVEL LOW OVER THE WESTERN GREAT LAKES. TEMPS NEARLY 20 DEGREES COOLER WITH HIGHS IN THE LOWER TO MIDDLE 60S MOST AREAS. HIGH PRESSURE BUILDING EAST INTO THE MS VALLEY MON TO BRING MOSTLY CLEAR TO PARTLY CLOUDY SKIES WITH ANOTHER SEASONABLY COOL DAY IN THE 60S. THANKS FOR THE SEVERE WEATHER COORDINATION SPC. .ILX...NONE. HUETTL
Hazardous weather outlook, May 10, 7:31 AM CDT, 1 hour 44 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 731 AM CDT SAT MAY 10 2003 ...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM KANSAS INTO SOUTHEAST IOWA BY LATE AFTERNOON. A TRAILING COLD FRONT WILL BEGIN TO MOVE INTO ILLINOIS FROM THE WEST BY EARLY EVENING AND CROSS THE STATE DURING THE EVENING HOURS. THE COMBINATION OF THE NEARBY FRONT...MUGGY AIR ENTRENCHED ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...AND SIGNIFICANT CHANGES IN WIND DIRECTION WITH HEIGHT...WILL PRODUCE AN ENVIRONMENT CONDUCIVE FOR LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES ...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAINFALL. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN WEATHER ALERT TODAY AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER WATCHES AND WARNINGS ARE ISSUED. IN THE MEANTIME...FOR THIS MORNING...THE MAIN SEVERE WEATHER RISK IS LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON...AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BYRD
In the hours before
Local storm report, May 10, 7:09 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
709 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM WOODSON IL .88 INCH HAIL
05/10/03 MORGAN REPORTED BY MORGAN COUNTY
SHERIFF.
KELLYLocal storm report, May 10, 7:13 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
713 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 AM 10 W WAVERLY IL 1.75 INCH HAIL
05/10/03 MORGAN REPORTED BY MORGAN COUNTY
SHERIFF.
KELLYLocal storm report, May 10, 8:09 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
809 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 AM ALSEY IL FLOOD
05/10/03 SCOTT WATER OVER IL ROUTE 106
SOUTH OF ALSEY. REPORTED BY
STATE POLICE DISTRICT 20.
0700 AM GLASGOW IL .88 INCH HAIL
05/10/03 SCOTT
0740 AM LOAMI IL 1.00 INCH HAIL
05/10/03 SANGAMON REPORT FROM COOP OBSERVER.
0755 AM 2 S DIVERNON IL TORNADO
05/10/03 SANGAMON TORNADO ON THE GROUND AT
MILEPOST 77 ALONG I-55.
REPORTED BY ILLINOIS STATE
POLICE AND ESDA.
KELLYLocal storm report, May 10, 8:28 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
828 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 AM AUBURN IL 1.75 INCH HAIL
05/10/03 SANGAMON REPORTED BY SANGAMON
COUNTY ESDA.
0750 AM DIVERNON IL 60 MPH TSTM WIND GUST
05/10/03 SANGAMON FROM SANGAMON COUNTY ESDA.
0754 AM DIVERNON IL 1.75 INCH HAIL
05/10/03 SANGAMON FROM SANGAMON COUNTY ESDA.
0805 AM 1 N DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON TREES LEVELED AR I-55
MILEPOST 81. FROM SANGAMON
ESDA.
0809 AM 1 E DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON BARN DESTROYED AND TREES
DOWN.
KELLYLocal storm report, May 10, 8:40 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 AM DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON TREES DOWN.
0809 AM DIVERNON IL FLOOD
05/10/03 SANGAMON FLOODING REPORTED ALONG
BRUSH CREEK
KELLYLocal storm report, May 10, 8:40 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME ON FIRST REPORT...
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 AM DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON TREES DOWN.
0809 AM DIVERNON IL FLOOD
05/10/03 SANGAMON FLOODING REPORTED ALONG
BRUSH CREEK
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 64 min |
| May 9, 8:01 PM CDT | Tornado Warning | ILX | Sangamon | 29 min |
| May 9, 8:19 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 56 min |
| May 9, 8:22 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 38 min |
| May 9, 8:24 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 51 min |
| May 9, 8:47 PM CDT | Tornado Warning | ILX | Christian | 43 min |
| May 9, 9:00 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 60 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 61 min |
| May 9, 9:22 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 53 min |
| May 9, 9:31 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 44 min |
| May 9, 9:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 43 min |
| May 9, 9:38 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 67 min |
| May 9, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Lawrence, Richland | 17 min |
| May 9, 9:59 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 46 min |
| May 9, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 66 min |
| May 9, 10:25 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 65 min |
| May 9, 10:26 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 34 min |
| May 9, 10:56 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 49 min |
| May 9, 11:03 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 57 min |
| May 9, 11:06 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 24 min |
| May 9, 11:20 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 55 min |
| May 9, 11:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 51 min |
| May 10, 12:06 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 54 min |
| May 10, 12:33 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 42 min |
| May 10, 1:40 AM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 50 min |
| May 10, 2:01 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 44 min |
| May 10, 2:14 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 46 min |
| May 10, 6:27 AM CDT | Severe Thunderstorm Warning | ILX | Scott | 48 min |
| May 10, 6:43 AM CDT | Severe Thunderstorm Warning | ILX | Morgan | 62 min |
| May 10, 7:11 AM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 10, 7:17 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 58 min |
| May 10, 7:40 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 35 min |
| May 10, 7:51 AM CDT | Severe Thunderstorm Warning | ILX | Macon | 39 min |
| May 10, 7:53 AM CDT | Flash Flood Warning | ILX | Sangamon | 4 hr |
| May 10, 7:56 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 64 min |
| May 10, 7:58 AM CDT | Tornado Warning | ILX | Christian, Sangamon | 62 min |
| May 10, 8:12 AM CDT | Flash Flood Warning | ILX | Christian | 4 hr |
| May 10, 8:26 AM CDT | Tornado Warning | ILX | Macon, Shelby | 49 min |
| May 10, 8:48 AM CDT | Flash Flood Warning | ILX | Macon, Shelby | 4 hr |
| May 10, 8:52 AM CDT | Tornado Warning | ILX | Moultrie | 38 min |
| May 10, 8:56 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 34 min |
| May 10, 8:58 AM CDT | Severe Thunderstorm Warning | ILX | Edgar | 32 min |
| May 10, 8:58 AM CDT | Tornado Warning | ILX | Christian | 47 min |
| May 10, 9:02 AM CDT | Flash Flood Warning | ILX | Coles, Douglas, Edgar, Moultrie | 4 hr |
| May 10, 9:21 AM CDT | Tornado Warning | ILX | Coles, Douglas | 54 min |
| May 10, 9:26 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 4 hr |
| May 10, 10:06 AM CDT | Tornado Warning | ILX | Edgar | 54 min |
| May 10, 10:18 AM CDT | Tornado Warning | ILX | Clark, Coles, Cumberland | 42 min |
| May 10, 10:19 AM CDT | Flash Flood Warning | ILX | Clark, Cumberland, Effingham | 4 hr |
| May 10, 10:24 AM CDT | Severe Thunderstorm Warning | ILX | Effingham, Moultrie, Shelby | 51 min |
| May 10, 11:00 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Crawford, Cumberland, Edgar, Jasper | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.